Florida, 2024

Flash Flooding and Flooding in Florida, June 11 to 16, 2024

June 11 to 16, 2024 · NWS MFL · 11 events in 3 counties and zones

A plume of deep tropical moisture streamed into South Florida during the week of June 10 through 15th as the region remained south of a stationary boundary and in close proximity to a weak tropical disturbance. Multiple mesoscale convective systems developed to the south of this boundary over Central Florida and gradually pivoted southward into South Florida during the morning and afternoon…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A plume of deep tropical moisture streamed into South Florida during the week of June 10 through 15th as the region remained south of a stationary boundary and in close proximity to a weak tropical disturbance. Multiple mesoscale convective systems developed to the south of this boundary over Central Florida and gradually pivoted southward into South Florida during the morning and afternoon hours of June 11th, 12th, and 13th, 2024. With a very moist and warm atmospheric composition, rainfall rates were efficient and tropical in nature. Storm total rainfall of up to 20 inches occurred across NE Miami-Dade and SE Broward counties, with totals as high as 18 inches in the Big Cypress National Preserve in Collier County. These rainfall totals resulted in major flooding across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 11, 6:06 AM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 6:06 AM EST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Miami FL
706 AM EDT Tue Jun 11 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 152 AM EDT Tue Jun 11 2024

A cold front and associated weak surface low is currently
progressing into northern Florida this morning, with the front
projected to stall in that general area through the short-term
period. At the mid-lvls, longwave troughing will be in place over
the eastern CONUS with ridging pinned to our southeast (centered to
the SW of the Turks and Caicos). This configuration will result in
strengthening deep-layer SWrly flow overspreading our area, which
will in turn transport rich tropical moisture, characterized by
PWATs around 2.5 inches (approx 3 SD above climo) NEwrd into SFL
today. This anomalous moisture plume, which will largely remain
pooled over South and Central Florida over the next several days,
will set the stage for an active and wet pattern over our area.

In terms of forecast details, the overnight CAMs continue to
highlight the threat of heavy rainfall and locally very heavy
rainfall over portions of our area through Wednesday. In large the
highest totals look to be focused over SWFL where low-lvl
convergence will be maximized in the SWrly regime. However, the
anomalous moisture and deep warm-cloud layer will enable efficient
warm-rain processes, and any convective elements that can form (in
the limited instability tropical environment) will be capable of
high rain rates and localized flooding concerns... with the more
widespread flooding concern being dictated by which areas can
receive repeated rounds from these heavy rainers. Consequently the
flood watch remains in effect for the entire area through Wednesday
night, although as will be discussed in the long term, the hydro
threat will likely linger into the latter half of the workweek.

In terms of specific rainfall amounts, the HREF means yield
widespread totals of 2-4 inches across SEFL through Wednesday
afternoon, with 3-7 inch totals over SWFL. The Probability Matched
Mean (PMM), which is likely more representative of higher-end (but
not necessarily the absolute maximum values) in this regime, would
bump those ranges to 3-6 inches over the east coast and 6-10 inches
over portions of SWFL. Individual CAMS even depict some very
localized maxima of 10+ inches (in just the next 36-48 hours)
largely over SWFL. Our forecast QPF values are a blend of the more
conservative (but likely decent as an area-average) HREF mean, and
the more aggressive PMM values that may better capture the higher
end possibilities. However, it must be emphasized that large spatial
gradients in totals are very likely given that the tracks of
individual poorly-organized convective cells will likely drive
totals, and these tracks are nearly impossible to predict with much
lead-time.

Outside of the periods of heavy rain and associated flooding
concerns, a silver lining will be the somewhat cooler temperatures
as abundant cloud cover and periods of rainfall should keep highs
only in the low to mid 80s through Wednesday.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 152 AM EDT Tue Jun 11 2024

The wet and active period will continue for the first half of the
extended period as the boundary to our north remains stalled and the
tropical moisture remains focused over south-Central Florida. A mid-
lvl shortwave trough will pivot southeastward and phase with the
longwave east-coast trough in the Wednesday night-Thursday time
frame, amplifying and elongating the trough from SW-NE. Ultimately
the building ridge to our north will cause the increasingly
enlongated trough to split Saturday, with the northern split lifting
northeast while the southern split looks to retrograde into the
Central GOM. This will hopefully result in the tropical moisture
plume being reoriented west of the area by Sunday-Monday with mid-
lvl ridging then building into the eastern CONUS in that time
period.

In terms of sensible weather, the main concern will remain the
flooding potential Thursday/Friday as the lingering tropical
moisture will interact with upper-lvl disturbances pivoting through
the base of the trough. Although raw totals don't look quite as high
as the initial surge on Tuesday/Wednesday (although they could be
comparable over SEFL) it is possible the ground will be already
saturated from the earlier week rainfall, so any additional heavy
rainfall could exacerbate hydro issues. Consequently, assuming the
Tues/Wed rainfall more or less pans out as expected, the flood watch
will likely need to be extended into the Thursday/Friday timeframe.

Assuming the aforementioned synoptic evolution occurs, Saturday will
hopefully mark the end of the heavy rainfall threat, as the
retrograding trough and building ridge combination should direct the
deep tropical moisture to our west. Although lingering low-lvl
moisture will support at least scattered showers and storms through
the period, the strengthening easterly flow and building heights
should limit the chances for widespread heavy rainfall beyond Friday
night/early Saturday (although exact forecast details remain
uncertain).

&&

.AVIATION...
(12Z TAFS)
Issued at 704 AM EDT Tue Jun 11 2024

Poor flying conditions at times during the 12Z TAF period as deep
tropical moisture results in periods of heavy rain and
thunderstorms. Prevailing MVFR ceilings is expected with
occasional IFR/LIFR ceilings and visibilities during periods of
heavy rain. Southerly winds around 10 kts however winds will be
erratic in and near thunderstorms.

&&

.MARINE...
Issued at 152 AM EDT Tue Jun 11 2024

Periods of strong showers and thunderstorms are expected over the
area waters the next several days, which will result in locally
hazardous winds and seas. Outside of thunderstorms, cautionary-
level (at time near hazardous) south-southwesterly winds can be
expected through Wednesday with seas 3 ft or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            86  77  86  77 /  90  90  90  90
West Kendall     87  75  87  75 /  90  90  90  90
Opa-Locka        87  76  88  77 /  90  90  90  90
Homestead        87  76  86  77 /  90  90  90  90
Fort Lauderdale  86  78  86  77 /  90  90 100  90
N Ft Lauderdale  86  77  86  77 /  90  90 100  90
Pembroke Pines   89  77  88  77 /  90  90  90  90
West Palm Beach  86  74  86  75 / 100  70 100  90
Boca Raton       87  75  88  76 /  90  90 100  90
Naples           86  77  87  77 / 100  70 100 100

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Wednesday evening for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...Carr
LONG TERM....Carr
AVIATION...CMF
Hazardous weather outlook, Jun 11, 7:30 AM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
830 AM EDT Tue Jun 11 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
121230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
830 AM EDT Tue Jun 11 2024

...Flood Watch In Effect...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Numerous thunderstorms are expected over South
Florida today. Some of the thunderstorms could contain gusty winds
and heavy downpours.

Excessive Rainfall: Heavy rainfall will be possible with
thunderstorms today. With multiple rounds of heavy rainfall
possible, the potential for localized flooding will develop
especially across the urban and poor drainage areas.

Marine: Waterspouts are possible across all local waters today.

There will be a moderate risk of rip currents for the Collier county
beaches, as well the potential for minor coastal flooding with this
afternoon's high tide cycle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Enhanced tropical moisture will be in place over South Florida
through at least Friday, resulting in periods of heavy rain and a
flooding threat. See Flood Watch for the latest details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jun 11, 6:43 AM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Miami FL
743 AM EDT Tue Jun 11 2024

FLZ069-070-111215-
Coastal Collier County FL-Inland Collier County FL-
743 AM EDT Tue Jun 11 2024

...A strong thunderstorm will impact portions of west central Collier
County through 815 AM EDT...

At 743 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Belle Meade, or near Marco Island, moving
north at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naples, Golden Gate Estates, Naples Park, Belle Meade, Marco Island
Airport, Orangetree, Naples Manor, Golden Gate, East Naples, Lely
Resort, West Toll Gate On Alligator Alley, Vineyards, North Naples,
Pelican Bay, Lely, Rookery Bay Aquatic Preserve, Quail Creek Estate,
and Fiddlers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2633 8182 2632 8182 2632 8166 2633 8166
      2632 8148 2597 8161 2602 8174 2602 8177
      2609 8180 2615 8181 2629 8183 2629 8182
      2630 8183 2633 8184
TIME...MOT...LOC 1143Z 201DEG 21KT 2602 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JS
Special weather statement, Jun 11, 7:32 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Miami FL
832 AM EDT Tue Jun 11 2024

FLZ069>071-075-111315-
Coastal Collier County FL-Inland Broward County FL-
Inland Collier County FL-Mainland Monroe FL-
832 AM EDT Tue Jun 11 2024

...A strong thunderstorm will impact portions of southeastern
Collier, northern Mainland Monroe and central Broward Counties
through 915 AM EDT...

At 832 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 11 miles north of Wilderness Waterway, or 13
miles east of Chokoloskee, moving north at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miccosukee Indian Reservation, Big Cypress National Preserve, and
Miccosukee Service Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2625 8123 2626 8074 2568 8102 2574 8122
      2576 8123 2576 8125 2577 8125 2576 8126
      2577 8126 2578 8127 2579 8126 2580 8126
      2580 8130 2581 8130
TIME...MOT...LOC 1232Z 198DEG 31KT 2581 8114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JS

The radar

The Miami radar (KAMX), 150 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Collier

When
June 11, 12:00 PM EST to June 13, 11:59 PM EST
Where
Collier County, Naples to 2.9 mi E of East Naples
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.130, -81.800

The local police department reported several roads impassable in the Naples area due to standing water and vehicles struggling to pass through. There were 72 hour rainfall totals of 8 to 12 inches from June 11 through the 13th across the Naples area.

Flood, Collier

When
June 11, 12:00 PM EST to June 13, 11:00 PM EST
Where
Collier County, 3.56 mi S of Marco to 3.64 mi SSW of Marco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
25.919, -81.728

Reports of street flooding across much of Marco Island from broadcast media and relayed via social media. Pictures show an estimate 3 to 5 inches on streets.

Flash Flood, Miami-Dade

When
June 11, 2:25 PM EST to 7:00 PM EST
Where
Miami-Dade County, 1.3 mi SSE of Indian Creek to 1.06 mi NNW of Golden Beach
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
25.854, -80.120

Significant flash flooding from an initial round of excessive rainfall occurred in NE Miami-Dade County. Social media and broadcast media footage depicted stretches of roadways with stalled-out cars extending from northern sections of Miami Beach across to Miami Shores, North Miami, and Aventura. A total of 5 to 7 inches of rain fell in this area during this event.

This was the first round of flash flooding associated with the event, with a second round of excessive rainfall occurring on June 12th in the same areas. A complete listing of impacts will be included in the June 12th Flash Flood event entry for Miami-Dade County.

Flash Flood, Broward

When
June 11, 2:30 PM EST to 7:30 PM EST
Where
Broward County, 1.1 mi ESE of Hallandale to 1.22 mi WSW of Pembroke
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
25.976, -80.133

A flash flood warning was issued for southeastern Broward County on the afternoon of June 11th after portions of Hallandale Beach and Hollywood received four to six inches of rain in six hours. The large amount of rainfall across the urban region resulted in significant flash flooding. Social media and broadcast media footage depicted stretches of roadways with stalled-out cars.

This was the first round of flash flooding associated with the event, with a second round of excessive rainfall occurring on June 12th in the same areas. A complete listing of impacts will be included in the June 12th Flash Flood event entry for Broward County.

Thunderstorm Wind, Broward

When
June 12, 8:30 AM EST
Where
Broward County, 0.48 mi SW of West Hollywood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
26.016, -80.206

A large tree was downed and a carport was damaged during a strong thunderstorm in the area of N 59 Avenue and Buchanan Street in Hollywood.

Flash Flood, Broward

When
June 12, 12:30 PM EST to 7:00 PM EST
Where
Broward County, 1.22 mi ESE of Hallandale to 0.46 mi SW of Pembroke
Cause
Heavy Rain
Property damage
$3.2 million
Reported by
Emergency Manager
Coordinates
25.974, -80.131

A second round of flash flooding occurred in SE Broward County on June 12th, leading to major flooding in portions of Hallandale Beach and Hollywood. An additional 10-15 inches of rain fell in this area. much of it during the time frame of this event. Damage assessments following the event indicated 90 structures with major damage and 253 structures with minor damage in the county. Water marks up to 3 feet high were noted along portions of Moffett Street on the Hallandale Beach/Hollywood border. A 7-mile section of I-95 was closed in southern Broward County during the height of the event.| |For both June 11th and 12th events, a total of 35 people were rescued in the county. Hallandale Beach Fire Rescue responded to 174 water-related emergencies, and over 600 stranded vehicles were reported. A maximum 2-day rainfall total of 19.39 was measured in Hallandale Beach.

Total damage estimate indicated in this event is the combined total of this event and the one from June 11th.

Flash Flood, Miami-Dade

When
June 12, 12:30 PM EST to 7:00 PM EST
Where
Miami-Dade County, 0.96 mi ESE of North Miami to 1.13 mi NNW of Golden Beach
Cause
Heavy Rain
Property damage
$3.9 million
Reported by
Emergency Manager
Coordinates
25.874, -80.166

A second round of excessive rainfall leading to flash flooding occurred over portions of NE Miami-Dade County on June 12th. An additional 8-15 inches of rain fell on top of the rain that occurred the previous day. Storm surveys after the event indicated water marks as high as 2-3 feet in Aventura on buildings and power poles, and in excess of 12 inches in North Miami.

For both June 11th and 12th events, a total of 34 people required evacuation, mostly from vehicles stalled in deep flood waters. Damage assessments resulted in 160 structures with major damage, and 81 with minor damage across Miami-Dade County.

A maximum 2-day rainfall total of 20 was recorded in Sunny Isles Beach, with 10-20 inches from Miami Shores and Miami Beach to North Miami and Aventura.

Total damage estimate indicated in this event is the combined total of this event and the one from June 11th.

Flash Flood, Collier

When
June 12, 1:00 PM EST to June 13, 10:00 PM EST
Where
Collier County, 0.57 mi WNW of Everglades City to 0.29 mi NNW of Everglades City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
25.852, -81.389

Public aerial drone footage revealed a flooded Everglades City with a large amount of standing water on the ground and entering resident homes. The 48 hour rainfall totals in Everglades City reached up to 14 inches on June 11 and 12th. Other areas across Collier County were highly impacted and received up to 20 inches of rain throughout the 72 hour event from June 11 though 13th. With several rounds of heavy rainfall, there was 19.72 of rain measured at the Oasis RAWS in southeastern Collier County.

Flash Flood, Broward

When
June 12, 2:45 PM EST to 7:00 PM EST
Where
Broward County, 1.45 mi ESE of Lauderhill to 0.63 mi SW of Wilton Manors
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.090, -80.179

The Broward County emergency manager reported that Interstate 95 southbound traffic was being diverted onto Oakland Park Boulevard. The entrances to Interstate 95 at Sunrise Blvd, Broward Blvd, Davie Blvd, and SR-84 had been closed due to flooding and inaccessible roadways. Numerous broadcast media outlets reported that the interstate was closed for several hours. Two-day rainfall totals of 10-13 inches were registered in this area.

Flood, Broward

When
June 12, 7:00 PM EST to June 16, 12:00 AM EST
Where
Broward County, 0.5 mi SW of Pembroke to 1.27 mi SSW of Wilton Manors
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
25.975, -80.175

Flooding from the June 11-13 heavy rainfall and flash flooding event lingered for several days across portions of Broward County. This included neighborhoods across Hallandale Beach, Hollywood, Edgewood, Wilton Manors, and Oakland Park.

Impacts and damage totals are included in the June 12th Flash Flood event entry for SE Broward County.

Flood, Miami-Dade

When
June 12, 7:00 PM EST to June 16, 12:00 AM EST
Where
Miami-Dade County, 2.71 mi WNW of Golden Beach to 1.32 mi NNE of North Miami Beach
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
25.963, -80.161

Flooding from the June 11-13 heavy rainfall and flash flooding event lingered for several days across portions of NE Miami-Dade County. This included neighborhoods across Miami Beach, Miami Shores, North Miami, North Miami Beach, and Aventura.

Impacts and damage totals are included in the June 12th Flash Flood event entry for Miami-Dade County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192728, 1197175, 1195920, 1195919, 1197199, 1192731, 1197198, 1197173, 1197196, 1195914, 1195916.